Saturday, December 21, 2013

PUVA no more

It's this bad...

Poor Bob. We are back to square one.

Recall that the narrow band UV chemo/light therapy was not really that effective, and while the Targretin in is making him 75% better he was not happy with that. He still has low level symptoms of rash and itching.

PUVA therapy
About ten days ago, he started PUVA treatments which involve a medication that makes you "soak up the rays" even more -- he had to wear sunglasses and stay out of the sun for 24 hours after treatment. The idea was to go after the disease with bigger guns, photochemically speaking.

A bad reaction
Something happened -- whether it was a reaction to the medication, or the light itself, or both, we don't know. His skin is just head to toe red, blotchy, raised, and angry. Last night he could not sleep -- it feels like a first degree burn, all over. Today is not much better. I think we are both worried that we've made the disease angry, and that we've lost the ground we'd made.

He was only at the beginning of treatment, and nowhere near the maximum dose of UV light.

His doctors have told him he cannot do light treatment any more. With a disease that has all too few treatment options as it is, this is bad news. 

I feel so bad for him.He may be starting Interferon soon. I'm not happy about this either -- more side effects. Wish us luck. This has been a disappointment.


  1. Sorry to hear this. The picture shows a skin reaction like one I had. The medication has made him photosensitive (I took some medication years ago made me blotchy and itchy on my face, backs of my hands and also wherever clothing was tight--waist, bra band, tops of socks, etc., due to perspiration). Seems odd that Bob's medication was to be used WITH light and did this. Prayers to you both. What a bummer.

  2. So sorry to hear this. I know you both and high hopes for the light treatments. What a bummer.

    Sending prayers and good wishes for better days and better scientific advances to help heal Bob. Please find some joy in the holiday season and its promise of peace and hope.

  3. Truly sorry to read this- not a nice surprise for the holidays.

  4. So sorry to hear that. My career was in Radiation Therapy and we treated Mycosis Fungoides, which is not the same as Bob has, but perhaps similar; with Total skin electron radiation, and it was very successful. Have the doctors offered that?

  5. I am so sorry, especially about getting this news now. I hope there is better news in the new year.


Hi Guys, Your comments are valued and appreciated -- until recently I never rejected a post. Please note that I reserve the right to reject an anonymous post.